MAUDE Adverse Event Report: ENDOLOGIX AFX; BIFURCATED STENT GRAFT

ENDOLOGIX AFX; BIFURCATED STENT GRAFT
Model Number BA28-70/I20-30
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354); Improper or Incorrect Procedure or Method (2017); Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Failure of Implant (1924); Pain (1994); Shock (2072)
Date of Event 07/29/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
To date the incident devices have not been received for evaluation.If the devices are received or if additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
The patient was initially implanted with a bifurcated stent, a suprarenal aortic extension and two limb extensions.On (b)(6) 2016 the patient had a secondary procedure to repair a type 3a endoleak with component separation of both iliac limbs.The physician implanted two additional limb extensions to resolve the endoleak.At the completion of the investigation the event was confirmed in addition a type 2 endoleak was observed at the end of the secondary procedure.On (b)(6) 2017 it was reported the patient came in emergently and before the patient was able to receive a computed tomography (ct) scan the patient expired.The physician is suspecting a possible type 3b endoleak.
 
Additional Manufacturer Narrative
Based on the information received, clinical evaluation confirmed the reported type iiib endoleak of the main body; shock; urgent presentation; death.Additional findings based on clinical evaluation were stent cage dilation of the cuff (26%), rupture and retroperitoneal bleed.The most likely cause of the compromised stent graft integrity of the main body (breach) was the severe lateral movement and compromised stent graft integrity (stretched) of the cuff.A year prior to this event limbs stents were added to the main body due to a distal endoleak caused by an off label iliac anatomy; this repair procedure might have change the integrity of the main body stent (cautionary product use condition).The most likely cause of the compromised stent graft integrity of the cuff (stretched) was the off label and cautionary neck anatomy (intentional user error) and the eventual lateral movement.There was no procedure-related harms detected.The patient expired in the emergency room before an attempt to surgically repair the rupture and retroperitoneal bleed.The manufacturing records confirm that all lots met all requirements prior to release.A root cause investigation was carried out for all afx complaints having an identified failure mode of a type iiib endoleak.Endologix implemented the following corrective actions with the intent of reducing type iiib endoleak events; 1.Upgraded graft material (i.E.Duraply) and 2.Updates to the ifu and additional physician training.The change to duraply graft material and the ifu changes were put in place july 2014.The type iiib endoleak rate for afx manufactured and implanted before these corrective actions were put in place is trending at 2.5%.Since the corrective actions were implemented, the type iiib endoleak events reported for afx devices has been reduced to <0.2%.The devices remain implanted in the patient and will not be returned for device evaluation.These types of events will be monitored and trended as part of the quality system.

Brand Name
AFX
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6831839
Report Number2031527-2017-00434
Device Sequence Number1407980
Product Code MIH
UDI-Device Identifier00818009012623
UDI-Public(01)00818009012623(17)180420
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 07/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2018
Device Model NumberBA28-70/I20-30
Device Lot Number1331248-012
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/31/2017
Supplement Date Received by Manufacturer01/10/2018
Initial Report FDA Received Date08/30/2017
Supplement Report FDA Received Date04/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LIMB STENT GRAFT- 1252603-025; LIMB STENT GRAFT- 1252613-028; LIMB STENT GRAFT- 1253174-015; LIMB STENT GRAFT- 1317721-011; VELA SUPRARENAL- 1333213-001
Outcome Attributed to Adverse Event Death;
Patient Age73 YR